Hail, Craighead
- When
- June 5, 11:25 AM CST to 11:30 AM CST
- Where
- Craighead County, Bay
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.750, -90.570
A mesoscale convective system developed along an outflow boundary and tracked south into eastern Arkansas, southwest Tennessee, and north Mississippi. Very unstable air along and south of the boundary fed these storms resulting in numerous severe weather reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A mesoscale convective system developed along an outflow boundary and tracked south into eastern Arkansas, southwest Tennessee, and north Mississippi. Very unstable air along and south of the boundary fed these storms resulting in numerous severe weather reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 5, 8:21 AM CST, 3 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 921 AM CDT Fri Jun 5 2020 .UPDATE...Morning update. && .DISCUSSION... Temperatures are warming very quickly across the Midsouth, already approaching the middle 80s across much of the area with dew points in the low to middle 70s. As a result, SBCAPE is over 1500 across most of the area and over 2500 over the Delta near and South of Memphis. The SPC upgraded most of the Midsouth to a Slight risk for severe thunderstorms with areas near the Tennessee River and along the Alabama state line in a Marginal Risk. Damaging wind is the main threat with a secondary threat of hail. The threat of severe weather should diminish after sunset. 30 && .PREV DISCUSSION... /issued 624 AM CDT Fri Jun 5 2020/ Currently...All is quiet for the moment across the Mid-South. Upper ridging continues to the west with mostly clear skies and light winds across the region. Temps are mostly in the lower 70s. Today...Monitoring a convective complex over NE KS/NW MO that looks to be the main weather producer later today. Expect the outflow boundary from that overnight convection to move south into the Mid-South later today. The upper ridge will start to nose into the middle MS Valley this morning and latest CAMs have the boundary tracking basically due south over the western half of the forecast area. This boundary will intercept an very unstable airmass as SBCAPEs are forecast to climb to 3000-4000+ J/KG by late morning. CAMs have a range of solutions but the general sense is that a MCS will develop and track south across mainly western sections of the forecast area...MO Bootheel...east AR...SW TN and NW MS this afternoon into early this evening. Given the degree of instability expect a few severe storms with damaging winds as the main threat and large hail a secondary threat. There is a slight risk for severe weather generally along and west of the MS River. Trended toward the slightly cooler guidance today given the expected MCS. Synoptic guidance is generally missing this convection which explains the warmer high temps. Tonight...Expect some thunderstorms around early in the evening as with potential MCS but activity should move south of the area by 03z followed by a quiet overnight period and mild temps. Saturday and Sunday...Upper ridge will strengthen over the region with decreasing rain chances and increasing temps. Still could be a few popup thunderstorms Saturday afternoon before the ridge suppresses most all convection by Sunday. Slightly drier air will work in from the east and northeast on Sunday dropping the dewpoints to a slightly more comfortable level. Temps however will be climbing into the lower 90s. Expect afternoon heat index values to perhaps touch 100F on Saturday. The slightly drier air on Sunday will knock a few degrees off the heat index. Monday through Wednesday...Cristobal is expected to make landfall along the north Gulf coast Sunday night with the remnants tracking north through Arkansas Monday afternoon through Tuesday. There will be the potential for heavy rain and gusty winds across western sections of the forecast area. There could be an isolated tornado threat as well which is typical on the eastern side of tropical systems. It is still early and impacts will obviously depend on the exact track of the system. After the remnants of Cristobal race north a cold front will sweep through on Wednesday with a continued chance for showers and thunderstorms. Dry and seasonable weather should return by Thursday. SJM && .AVIATION...12Z TAF cycle Mainly VFR conditions should prevail for much of the forecast period. Some fog has developed this morning in the KMKL area but should not last too much longer. Scattered thunderstorms are expected across much of the Mid-South this afternoon. Winds will be mainly from the west at around 5 knots before becoming light and variable tonight. ARS && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 730 AM CDT Fri Jun 5 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-061430- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 730 AM CDT Fri Jun 5 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few severe storms are possible this afternoon into early this evening mainly across eastern Arkansas, the Missouri Bootheel, southwest Tennessee and northwest Mississippi. Damaging winds will be the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heat index values may reach 100 degrees Saturday afternoon. The remnants of Cristobal are expected to track through Arkansas Monday afternoon through Tuesday. Heavy rain and gusty winds are possible across parts of the Mid-South. Additional impacts from the system could include isolated tornadoes. Since potential impacts depend on the track of this system, monitor the latest forecast information for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into early this evening. SJM
Special Weather Statement
National Weather Service Memphis TN
1020 AM CDT Fri Jun 5 2020
ARZ009-018-MOZ113-051545-
Greene AR-Clay AR-Dunklin MO-
1020 AM CDT Fri Jun 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 AM CDT
FOR...
Greene County in eastern Arkansas...
Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...
At 1019 AM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Fisk to Corning to near Pocahontas. Movement was southeast
at 40 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Greene...Clay and northeastern Dunklin Counties should
monitor this storm closely.
LAT...LON 3663 8996 3656 8996 3613 9038 3597 9081
3597 9085 3608 9082 3615 9075 3615 9081
3629 9081 3630 9079 3628 9075 3642 9076
3643 9077 3650 9059 3650 9022 3663 9015
TIME...MOT...LOC 1519Z 335DEG 36KT 3673 9027 3642 9057 3624 9107
MJSpecial Weather Statement
National Weather Service Memphis TN
1055 AM CDT Fri Jun 5 2020
ARZ009-MOZ113-115-051630-
Clay AR-Pemiscot MO-Dunklin MO-
1055 AM CDT Fri Jun 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 AM CDT
FOR...
Northeastern Clay County in eastern Arkansas...
Northwestern Pemiscot County in southeastern Missouri...
Northeastern Dunklin County in southeastern Missouri...
At 1055 AM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Essex, to near Malden, to near Pollard. Movement was
southeast at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Clay...northwestern Pemiscot and northeastern
Dunklin Counties should monitor this storm closely.
LAT...LON 3663 8996 3645 8996 3639 8997 3639 8982
3622 9009 3650 9045 3650 9022 3653 9022
3654 9021 3655 9019 3658 9018 3660 9010
3663 9007
TIME...MOT...LOC 1555Z 314DEG 28KT 3682 8982 3656 9005 3638 9031
MJSpecial Weather Statement
National Weather Service Memphis TN
1134 AM CDT Fri Jun 5 2020
ARZ018-026-027-051700-
Poinsett AR-Greene AR-Craighead AR-
1134 AM CDT Fri Jun 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL NOON CDT
FOR...
North central Poinsett County in eastern Arkansas...
South central Greene County in eastern Arkansas...
Central Craighead County in eastern Arkansas...
At 1134 AM CDT...a strong thunderstorm producing winds in excess of
30 mph was located near Bono, moving southeast at 30 mph.
People in north central Poinsett...south central Greene and central
Craighead Counties should monitor this storm closely.
LAT...LON 3605 9066 3569 9039 3554 9067 3589 9087
3591 9087
TIME...MOT...LOC 1634Z 327DEG 27KT 3589 9074Special Weather Statement
National Weather Service Memphis TN
1148 AM CDT Fri Jun 5 2020
ARZ026>028-MOZ113-115-TNZ001-002-019-051730-
Poinsett AR-Craighead AR-Mississippi AR-Pemiscot MO-Dunklin MO-
Lake TN-Obion TN-Dyer TN-
1148 AM CDT Fri Jun 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 PM CDT
FOR...
Northeastern Poinsett County in eastern Arkansas...
Eastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...
Lake County in western Tennessee...
Western Obion County in western Tennessee...
Northwestern Dyer County in western Tennessee...
At 1147 AM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near New Madrid to near Brookland. Movement was southeast at
40 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Poinsett...eastern Craighead...northwestern
Mississippi...Pemiscot...southeastern Dunklin...Lake...western Obion
and northwestern Dyer Counties should monitor this storm closely.
LAT...LON 3649 8907 3554 9026 3584 9060 3597 9043
3597 9039 3603 9035 3639 8988 3639 8975
3643 8973 3640 8967 3641 8961 3634 8954
3638 8951 3642 8955 3646 8952 3650 8954
3650 8949 3646 8947 3650 8942 3651 8933
TIME...MOT...LOC 1647Z 305DEG 50KT 3662 8957 3589 9054Special Weather Statement
National Weather Service Memphis TN
1210 PM CDT Fri Jun 5 2020
TNZ002-019-048-050-051-051745-
Crockett TN-Lauderdale TN-Obion TN-Dyer TN-Haywood TN-
1210 PM CDT Fri Jun 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 PM CDT
FOR...
Northwestern Crockett County in western Tennessee...
Northeastern Lauderdale County in western Tennessee...
Western Obion County in western Tennessee...
Dyer County in western Tennessee...
Northwestern Haywood County in western Tennessee...
At 1210 PM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Reelfoot Lake State Park to near Unionville to 11 miles
northwest of Ripley. Movement was southeast at 35 mph.
People in northwestern Crockett...northeastern Lauderdale...western
Obion...Dyer and northwestern Haywood Counties should monitor this
storm closely.
LAT...LON 3620 8914 3620 8915 3602 8918 3601 8920
3600 8919 3581 8923 3569 8942 3589 8965
3592 8965 3597 8972 3599 8972 3614 8952
3650 8909 3650 8907
TIME...MOT...LOC 1710Z 315DEG 30KT 3639 8936 3599 8946 3588 8965
MJSpecial Weather Statement
National Weather Service Memphis TN
1213 PM CDT Fri Jun 5 2020
ARZ028-TNZ048-049-051745-
Mississippi AR-Tipton TN-Lauderdale TN-
1213 PM CDT Fri Jun 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 PM CDT
FOR...
Central Mississippi County in eastern Arkansas...
Central Tipton County in western Tennessee...
Lauderdale County in western Tennessee...
At 1213 PM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from 8 miles northeast of Ashport to near Marie to near Trumann.
Movement was southeast at 35 mph.
People in central Mississippi...central Tipton and Lauderdale
Counties should monitor this storm closely.
LAT...LON 3597 8972 3595 8969 3572 8944 3569 8945
3539 8998 3540 9004 3538 9008 3541 9011
3541 9014 3540 9015 3538 9014 3538 9018
3542 9017 3543 9015 3544 9014 3544 9028
3558 9029
TIME...MOT...LOC 1713Z 325DEG 28KT 3587 8972 3562 9013 3564 9049
MJThe Memphis radar (KNQA), 77 km away, was scanning. The volume nearest the first event began at 17:22 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail fell between Earle and Parkin.
Powerlines knocked down at Sebastian Street and Plaza Avenue. Tree knocked down on Park Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906703, 906712, 906717, 906722.